Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 15, NWS State College, PA

April 24, 2006Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 24, 2006, 7:20 AM EDT for Lancaster County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2006, 7:20 AM EDT (11:20 UTC)
Expired
Apr 24, 2006, 8:15 AM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:51 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 24, 3:51 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH TUESDAY/...

A STRONG UPPER SHORT WAVE AND SFC COLD FRONT...WITH A FEW AREAS OF
SHOWERS PRECEDING IT...WILL PUSH ACROSS THE REGION LATE THIS
MORNING. LOCALIZED STRONG TO SVR TSRA THAT AFFECTED PORTIONS OF THE
MIDDLE SUSQ VALLEY WITH NEARLY CONTINUOUS LIGHTNING...AND UP TO
PENNY SIZE HAIL A FEW HOURS AGO...WERE EXITING THE EXTREME EASTERN
PART OF THE CWA.

AFTER 15Z...MOST PLACES SHOULD SEE PARTIAL CLEARING AND LITTLE CHC
FOR RAIN UNDER DRYING WEST TO NW FLOW AT THE SFC AND ALOFT. HIGH
TEMPS THIS AFTERNOON WILL STILL REMAIN NEAR...TO SLIGHTLY ABOVE
NORMAL IN THE MID 50S ACROSS THE NW MTNS...AND MAINLY IN THE LOWER
TO MID 60S ELSEWHERE. A FEW SPOTS FROM NEAR GETTYSBURG TO YORK COULD
SEE TEMPS NUDGE THE 70 DEG MARK.

FOR TONIGHT...A WEAK...POSITIVE TILT UPPER RIDGE WILL MOVE EAST
ACROSS PENN. MUCH OF THE NIGHT WILL REMAIN BASED ON NEUTRAL TO
DOWNWARD FLOW WITHIN THE I290-300K THETA CHANNEL. INCREASING UPWARD
MOTION/WARM ADVECTION AT I290K AND BELOW...COUPLED WITH A DEVELOPING
NE TO SW RIBBON OF THETA-E CONVERGENCE WILL HELP TO GENERATE
SCATTERED SHOWERS ACROSS MAINLY THE WESTERN MTNS OF PENN LATE
TONIGHT THROUGH TUESDAY MORNING. A SECOND...AND NOTABLY STRONGER
COLD FRONT WILL PUSH SE ACROSS THE STATE LATE TUESDAY MORNING AND
AFTERNOON...ACCOMPANIED BY FAIRLY NUMEROUS RAIN SHOWERS. SFC BASED
INSTABILITY AT THE PEAK OF DAY IS INDICATED BY SHORT TERM MESOSCALE
MODELS TO BE MUCH LOWER THAN WHAT WE CURRENTLY HAVE FUELING STORMS
ACROSS THE SERN CWA. SO EVEN WITH INCREASING SHEAR ALOFT...SFC BASED
MAY BE DIFFICULT TO GENERATE WITHIN THE RATHER CLOUDY AND INITIALLY
COOL AIRMASS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

850 HPA TEMPS WILL DROP TO BELOW -10C LATER TUESDAY NIGHT/WED
MORNING SUPPORTING SCATTERED RAIN/SNOW SHOWERS OVER THE NW MTNS.
ALTHOUGH SFC TEMPS WILL DIVE INTO THE 20S /NW/ AND 30S ELSEWHERE
TUESDAY NIGHT...ITS TOUGH TO HOLD BACK THE LATE APRIL SUN...AND THE
MERCURY WILL QUICKLY RECOVER TO NEAR 50 WEDNESDAY ACROSS THE NRN AND
WESTERN MTNS...AND IN THE 55 TO 60 DEGREE RANGE FOR MOST OTHER
LOCATIONS IN CENTRAL PENN.

THE NW FLOW ALOFT WILL PERSIST FOR THE MID TO LATE WEEK PERIOD
WITH MAX AND MIN TEMPS NEAR...TO SEVERAL DEG BELOW NORMAL FOR WED
THROUGH FRIDAY. ASIDE FROM A FEW SHOWERS BRUSHING THE NRN MTNS
THURSDAY IN ASSOCIATION WITH A WEAK UPPER SHORT WAVE AND SFC COLD
FRONT...ENSEMBLE FCST SYSTEM SHOWS THAT VIRTUALLY ALL OF THE
FCST AREA WILL STAY DRY WED THROUGH FRIDAY THANKS TO A LARGE AREA OF
HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY NE TROUGH THE MID
ATLANTIC REGION.

&&

.AVIATION...

LINGERING IFR/LIFR CONDITIONS ACROSS EASTERN TERMINALS SHOULD
GRADUALLY IMPROVE TO MVFR AS SHOWERS DEVELOP AND HELP MIX OUT THE
FOG/LOWEST CLOUD LAYER BETWEEN 10Z-13Z. ELSEWHERE...SOME PATCHY MVFR
CIGS POSSIBLE THROUGH AROUND 15Z...ESPECIALLY AT KJST/KBFD...BEFORE
CONDITIONS IMPROVE TO VFR LATER THIS MORNING INTO THE AFTERNOON.
EXPECT VFR CONDITIONS TO CONTINUE INTO TONIGHT ACROSS MOST TERMINALS.

AS FOR SHOWERS/TSTMS...STILL EXPECT SOME SHOWERS TO AFFECT EASTERN
TERMINALS THROUGH 12Z...OTHERWISE MOST SHOWERS SHOULD HAVE MOVED E
OF MOST TAF SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...KL
Hazardous weather outlook, Apr 24, 6:05 AM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 AM EDT MON APR 24 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-251015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
605 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAMBERT

In the hours before

Special weather statement, Apr 24, 2:40 AM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 AM EDT MON APR 24 2006

PAZ049>053-240815-
COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION-
240 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES
THROUGH 330 AM...

SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF
THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS
UP TO 40 MPH...ALONG WITH SMALL HAIL.

IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER
330 AM.

FORECASTER: KL/BL
Special weather statement, Apr 24, 3:31 AM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 AM EDT MON APR 24 2006

PAZ058-240900-
SCHUYLKILL-
331 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY
THROUGH 5 AM...

SCATTERED THUNDERSTORMS...SOME LOCALLY STRONG...WILL CONTINUE TO
DEVELOP AND MOVE EAST ACROSS PORTIONS OF SCHUYLKILL COUNTY THROUGH 5
AM. SOME OF THE STRONGEST THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40
MPH AND SMALL HAIL.

THESE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY VERY HEAVY RAIN. THIS
HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING...POOR DRAINAGE
AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THIS STORM. THIS LIGHTNING MAY CAUSE SPORADIC POWER OUTAGES. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL
Special weather statement, Apr 24, 4:30 AM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT MON APR 24 2006

PAZ065-066-241000-
LANCASTER-YORK-
430 AM EDT MON APR 24 2006

...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY THROUGH 445
AM...AND LANCASTER COUNTY THROUGH 545 AM...

AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF RED LION...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE...MOUNTVILLE...LANDISVILLE AROUND 435 AM...SAFE
HARBOR...SHENKS FERRY AROUND 440 AM...MILLERSVILLE...EAST PETERSBURG
AROUND 445 AM...LANCASTER...LITITZ AROUND 450 AM AND SMITHVILLE
AROUND 455 AM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 282 AND
288.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. THIS MAY PRODUCE SPORADIC POWER OUTAGES ACROSS
THE REGION. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL
Local storm report, Apr 24, 5:27 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TREVORTON               40.78N 76.67W
04/23/2006  E0.75 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1221 AM     HAIL             MIDDLETOWN              40.20N 76.73W
04/24/2006  E0.25 INCH       DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.55W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.41W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

0305 AM     TSTM WND DMG     DANVILLE                40.96N 76.61W
04/24/2006                   MONTOUR            PA   LAW ENFORCEMENT

            WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
            NUMEROUS POWER OUTAGES REPORTED.

0510 AM     HAIL             5 SW STRASBURG          39.93N 76.25W
04/24/2006  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

&&

KSL
Local storm report, Apr 24, 6:54 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TREVORTON               40.78N 76.67W
04/23/2006  E0.75 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1221 AM     HAIL             MIDDLETOWN              40.20N 76.73W
04/24/2006  E0.25 INCH       DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.55W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.41W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

0305 AM     TSTM WND DMG     DANVILLE                40.96N 76.61W
04/24/2006                   MONTOUR            PA   LAW ENFORCEMENT

            WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
            NUMEROUS POWER OUTAGES REPORTED.

0316 AM     HAIL             BLOOMSBURG              41.00N 76.46W
04/24/2006  E0.50 INCH       COLUMBIA           PA   EMERGENCY MNGR

0510 AM     HAIL             5 SW STRASBURG          39.93N 76.25W
04/24/2006  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

&&

KSL
Special weather statement, Apr 24, 7:12 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 AM EDT MON APR 24 2006

PAZ065-066-241215-
LANCASTER-YORK-
712 AM EDT MON APR 24 2006

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES
THROUGH 815 AM EDT...

AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
MYERSTOWN TO 3 MILES NORTHWEST OF MILLERSVILLE TO 8 MILES SOUTH OF
DALLASTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR WILLOW STREET...SHENKS FERRY...LEOLA...EPHRATA AROUND 720 AM...
ADAMSTOWN...STRASBURG...SMITHVILLE...REAMSTOWN AROUND 725 AM...TERRE
HILL AND SUNNYBURN AROUND 730 AM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 278 AND
294.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

HAIL UP TO ONE HALF INCH IN DIAMETER...ALONG WITH WIND GUSTS BETWEEN
30 AND 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT...INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT/LIPTON

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:51 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland54 min
Apr 24, 12:15 AM EDTSevere Thunderstorm WarningCTPSchuylkill60 min
Apr 24, 3:01 AM EDTSevere Thunderstorm WarningCTPMontour, Northumberland44 min
Apr 24, 3:08 AM EDTSevere Thunderstorm WarningCTPColumbia82 min
Apr 24, 5:08 AM EDTSevere Thunderstorm WarningCTPLancaster37 min
Apr 24, 7:19 AM EDTSevere Thunderstorm WarningCTPYork41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.